Tornadoes · United States · Oklahoma · 2015
EF0 tornado, Grandfield, Oklahoma, May 19, 2015
This EF0 tornado ran 1.0 miles across Tillman County on May 19, 2015, touching down at 3:54 PM CDT and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2015
- Touchdown
- 3:54 PM CDT (20:54 UTC)
- Lifted
- 4:04 PM CDT (21:04 UTC)
- On the ground
- 10 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- County
- Tillman County
- Touchdown point
- 34.208, -98.755
- Lift-off point
- 34.213, -98.739
- Record number
- 1505191454-01
What the Weather Service recorded
Severe storms developed near a stalled boundary across Oklahoma and the panhandles and moved eastward through the afternoon and evening of the 19th, causing widespread heavy rainfall and additional flooding. One fatality occurred near Cole in McClain county, as a vehicle was swept into floodwaters.
Numerous storm chasers observed a large, multiple-vortex tornado to the west-southwest of Grandfield. Despite the size of the tornado, no damage was reported to the NWS.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS OUN issued a tornado warning for this county at 20:33 UTC, 21 minutes before the tornado touched down, in force until 21:00 UTC.
The county was under a tornado watch, issued at 18:33 UTC and running to 01:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 12:00 UTC | Flood Watch | OUN |
| 15:44 UTC | 18:45 UTC | Flood Advisory | OUN |
| 18:33 UTC | 01:58 UTC | Tornado Watch | OUN |
| 20:29 UTC | 21:15 UTC | Severe Thunderstorm Warning | OUN |
| 20:30 UTC | 23:30 UTC | Flash Flood Warning | OUN |
| 20:33 UTC | 21:00 UTC | Tornado Warning | OUN |
| 20:33 UTC | 23:30 UTC | Flood Advisory | OUN |
| 20:55 UTC | 21:45 UTC | Tornado Warning | OUN |
| 21:40 UTC | 01:45 UTC | Flash Flood Warning | OUN |
| 21:42 UTC | 00:45 UTC | Flood Advisory | OUN |
| 23:27 UTC | 00:15 UTC | Severe Thunderstorm Warning | OUN |
| 01:58 UTC | 06:00 UTC | Flash Flood Warning | OUN |
| 02:00 UTC | 07:00 UTC | Tornado Watch | OUN |
| 02:09 UTC | 08:00 UTC | Flash Flood Warning | OUN |
| 02:17 UTC | 08:15 UTC | Flash Flood Warning | OUN |
| 02:23 UTC | 03:15 UTC | Tornado Warning | OUN |
| 03:10 UTC | 03:45 UTC | Severe Thunderstorm Warning | OUN |
| 03:43 UTC | 04:30 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 12:55 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 19, 12:55 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT TUE MAY 19 2015
.DISCUSSION...
THE 18Z AVIATION DISCUSSION FOLLOWS....
&&
.AVIATION...
THIS IS A PARTICULARLY LOW CONFIDENCE FORECAST. THE COMBINATION OF
UNRELIABLE MODEL GUIDANCE...ESPECIALLY THE NAM...AND VERY COMPLEX
WEATHER MAKES IT NEARLY IMPOSSIBLE TO NAIL DOWN THE START/STOP
TIMES OF THE CONVECTIVE EVENTS BEYOND A FEW HOURS...AND THE TIMING
OF THE WIND SHIFT LATE TONIGHT IS ALSO UNCERTAIN. IN SHORT...WE
EXPECT PERIODS OF SHRA/TSRA THROUGHOUT THE FORECAST AREA THROUGH
LATE TONIGHT. A COLD FRONT WILL ADVANCE SE FROM KS INTO OK
OVERNIGHT...SHIFTING WINDS TO THE N AND BRINGING AN END TO THE
TSRA/SHRA. GUIDANCE SUGGESTS CEILINGS IN THE IFR CATEGORY AFTER
FRONTAL PASSAGE...WHICH IS CERTAINLY POSSIBLE. HOWEVER...HAVE
OPTED TO USE ABOUT 1000 TO 2000 FT AT MOST SITES TO BE IN BETTER
AGREEMENT WITH CLIMATOLOGICALLY-FAVORED HEIGHTS. KPNC AND KWWR
HAVE COMMUNICATIONS/EQUIPMENT PROBLEMS...SO AMDS WILL BE LIMITED
AT THOSE SITES UNTIL THE PROBLEMS ARE RESOLVED.
CMS
&&
.PREV DISCUSSION... /ISSUED 1055 AM CDT TUE MAY 19 2015/
UPDATE...
EXPANDED FLOOD WATCH IN NORTHWESTERN OKLAHOMA TODAY. LOWERED
RAIN CHANCES THROUGH EARLY AFTERNOON EAST OF I-35. MADE SMALL
ADJUSTMENTS TO OTHER ELEMENTS.
DISCUSSION...
THE FORECAST REMAINS CHALLENGING THIS AFTERNOON AND EVENING.
THERE IS SOME POTENTIAL FOR SEVERE STORMS INCLUDING A FEW
TORNADOES MAINLY OVER WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA THIS AFTERNOON AND EVENING. HEAVY RAINFALL POTENTIAL
IS INCREASING TODAY AS WELL OVER WESTERN OKLAHOMA.
LATEST RADARS INDICATED NON-SEVERE SHOWERS AND THUNDERSTORMS
MAINLY OVER WESTERN OKLAHOMA. A SURFACE WARM FRONT EXTENDED
FROM JUST NORTH OF HOLLIS TO ATOKA AS OF 1045 AM. HEAVY RAINFALL
WAS OCCURRING FROM ARNETT TO HOBART.
HEAVY RAINFALL POTENTIAL SEEMS TO BE INCREASING IN WESTERN
OKLAHOMA WHERE A QUICK 1 TO 3 INCHES SEEM LIKELY WEST OF AN ALVA
TO WEATHERFORD TO ALTUS LINE. EXPANDED THE FLOOD WATCH TO INCLUDE
MORE COUNTIES IN NORTHWESTERN OKLAHOMA.
SEVERE POTENTIAL REMAINS UNCERTAIN...BUT THERE IS CHANCE FOR
SEVERE MAINLY IN THE 2 PM TO 10 PM TIME FRAME IN WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA WHERE INSTABILITY IS HIGHEST NEAR AND
SOUTH OF A WARM FRONT. CLOUD COVER MAY LIMIT INSTABILITY. NOT
SURE HOW FAR THE WARM FRONT WILL LIFT NORTHWARD. REGARDLESS...
STRONG SHEAR AND SOME INSTABILITY SUPPORT SEVERE WEATHER. A FEW
SUPERCELLS MAY FORM IN THE SPC SLIGHT RISK AREA CAPABLE OF LARGE
HAIL AND DAMAGING WINDS. INCREASING LOW LEVEL SHEAR AND A VERY
MOIST ENVIRONMENT WOULD ALSO SUPPORT LOW TORNADO THREAT AS WELL.
STORMS MAY ORGANIZE INTO CLUSTERS OR LINES IN THE SLIGHT RISK
AREA. WILL CONTINUE TO MONITOR.
PRODUCTS HAVE BEEN UPDATED.
MBS/JTK
PREV DISCUSSION... /ISSUED 711 AM CDT TUE MAY 19 2015/
AVIATION...
12Z TAFS...IFR CEILINGS IN FAR SOUTHERN OKLAHOMA AND
NORTH TEXAS WILL GRADUALLY SPREAD NORTHWARD TODAY IN ADVANCE
OF A TROUGH. SHOWERS AND STORMS SHOULD BECOME MORE NUMEROUS ALONG
AND NORTH OF A STATIONARY FRONT IN NORTH TEXAS EARLY THIS MORNING.
RAIN AND STORM CHANCES WILL GRADUALLY SPREAD NORTH AND EAST
THROUGH THE AFTERNOON. STORMS SHOULD LINGER IN CENTRAL AND NORTH
CENTRAL OKLAHOMA THIS EVENING/OVERNIGHT WITH IMPROVING CONDITIONS
IN SOUTHWEST OKLAHOMA AND NORTH TEXAS.
PREV DISCUSSION... /ISSUED 406 AM CDT TUE MAY 19 2015/
DISCUSSION...
UPPER LOW/TROUGH OVER THE INTERMOUNTAIN WEST WILL MOVE EAST TODAY
INTO TONIGHT...WHILE ANOTHER TROUGH TAKES SHAPE ALONG THE WEST
COAST. MEANWHILE...RATHER DRY...COOLER AIR...ASSOCIATED WITH HIGH
PRESSURE OVER THE DAKOTAS...HAS FILTERED INTO THE NORTHERN HALF OF
OKLAHOMA. WARM...HUMID AIR REMAINS IN FAR SOUTHERN OKLAHOMA/NORTH
TEXAS.
A SURFACE/LOW LEVEL FRONTAL BOUNDARY SHOULD HELP FOCUS HEAVY
RAINFALL ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS
MORNING/AFTERNOON. ANY PRECIPITATION NORTH OF THE FRONT SHOULD
KEEP THE BOUNDARY FROM LIFTING TO FAR NORTHWARD...ESPECIALLY
ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
A LITTLE UNSURE ABOUT HEAVY RAINFALL IN SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA PER WPC DAY1...BUT WILL ADD A FEW COUNTIES TO
CURRENT FLOOD WATCH IN SOUTHWEST OKLAHOMA AND NORTH TEXAS.
THE FOCUS FOR HEAVY RAIN SHOULD SHIFT NORTHEAST TONIGHT INTO
EARLY WEDNESDAY AS THE WESTERN TROUGH MOVES EAST AND FLATTENS. AN
ASSOCIATED COLD FRONT WILL MOVE ACROSS OKLAHOMA AND NORTH TEXAS
WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL SHIFT BETTER RAIN CHANCES
INTO TEXAS FOR THURSDAY.
ANOTHER ACTIVE PERIOD OF STORMS...SOME SEVERE WITH HEAVY
RAINFALL...WILL ARRIVE FOR THE HOLIDAY WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 62 68 53 66 / 80 60 30 10
HOBART OK 61 67 52 66 / 80 40 30 10
WICHITA FALLS TX 66 76 57 69 / 70 50 60 20
GAGE OK 52 62 47 64 / 70 20 20 10
PONCA CITY OK 58 66 50 66 / 90 50 10 10
DURANT OK 68 80 59 71 / 60 50 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ007-008-012-013-
016>020-022>030-034>040-044-045.
FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ005-006-009>011-
014-015-021-033.
TX...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR TXZ085-086.
FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ083-084-087>090.
&&
17/23/23Hazardous weather outlook, May 19, 3:53 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 353 PM CDT TUE MAY 19 2015 OKZ004>048-050>052-TXZ083>090-202100- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 353 PM CDT TUE MAY 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS FOR REST OF THIS AFTERNOON AND EVENING. LOCATION... THE SLIGHT RISK AREA IS GENERALLY SOUTH OF INTERSTATE 40. WICHITA FALLS...LAWTON...ALTUS...ARDMORE...ADA....DURANT... VERNON AND SEYMOUR TEXAS ARE IN THE SLIGHT RISK AREA. TIMING... BEFORE 10 PM THIS EVENING IN THE SLIGHT RISK AREA. MAIN IMPACTS... FLOODING RAINFALL... HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WIND GUSTS 60 TO 70 MPH... A FEW TORNADOES... DISCUSSION... THE SETUP FOR SEVERE STORMS REMAINS UNCERTAIN THROUGH TONIGHT. SOME SEVERE STORMS WILL LIKELY AFFECT THE SLIGHT RISK AREA THROUGH THIS EVENING. ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. MOST STORMS WILL BE BELOW SEVERE LIMITS. A FEW SUPERCELLS WILL OCCUR OVER WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA NEAR AND SOUTH OF A WARM FRONT THROUGH THIS EVENING DUE TO STRONG SHEAR AND SOME INSTABILITY. THESE SUPERCELLS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...AS WELL AS TORNADOES DUE TO INCREASING LOW LEVEL SHEAR. CLUSTERS OR LINES OF STORMS MAY FORM BY THIS EVENING ACROSS THE SLIGHT RISK AREA WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. ALTHOUGH STORMS MAY CONTINUE BEYOND 10 PM THIS EVENING...THE SEVERE POTENTIAL IS EXPECTED TO DECREASE...THOUGH SOME STRONG STORMS WITH SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL MAY CONTINUE. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT RISK SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH TONIGHT. .FLOODING... FLASH FLOODING WILL OCCUR DUE TO ROUNDS OF HEAVY RAINFALL. A FEW INCHES OF RAINFALL MAY OCCUR TONIGHT. SOME RIVERS AND STREAMS WILL REMAIN IN FLOOD...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THROUGH TONIGHT. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... A COLD FRONT WILL PUSH ACROSS OKLAHOMA AND NORTH TEXAS ON WEDNESDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE NEAR THE FRONT ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. STORM CHANCES CONTINUE THURSDAY THROUGH EARLY NEXT WEEK...WITH THE HIGHEST CHANCES FRIDAY THROUGH SUNDAY. SEVERE STORMS APPEAR POSSIBLE EACH DAY. .FLOODING... SOME RIVERS WILL REMAIN IN OR NEAR FLOOD INTO NEXT WEEKEND. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ADDITIONAL RAINS THROUGH THE WEEK AND WEEKEND WILL EXACERBATE THE FLOODING PROBLEMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
In the hours before
Special weather statement, May 19, 2:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT TUE MAY 19 2015 OKZ016-021-022-034>036-192030- GREER OK-CUSTER OK-BECKHAM OK-KIOWA OK-JACKSON OK-WASHITA OK- 250 PM CDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREER...SOUTH CENTRAL CUSTER...SOUTHEASTERN BECKHAM...NORTHWESTERN KIOWA...NORTHERN JACKSON AND WESTERN WASHITA COUNTIES UNTIL 330 PM CDT... AT 247 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF CARTER TO NEAR MANGUM...MOVING EAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... CLINTON...HOBART...MANGUM...CORDELL...GRANITE...BURNS FLAT... SENTINEL...DILL CITY...LONE WOLF...CARTER...BESSIE...ROCKY... WILLOW...RETROP...ALTUS-LUGERT LAKE AND BRINKMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3549 9896 3482 9905 3481 9969 3532 9950 TIME...MOT...LOC 1947Z 261DEG 30KT 3528 9944 3487 9951 MAD
Local storm report, May 19, 2:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TORNADO 5 SW PURCELL 34.96N 97.43W
05/19/2015 MCCLAIN OK TRAINED SPOTTER
&&
JPIKESpecial weather statement, May 19, 3:00 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT TUE MAY 19 2015 OKZ035>038-TXZ083-085-192045- COMANCHE OK-TILLMAN OK-KIOWA OK-JACKSON OK-WILBARGER TX-HARDEMAN TX- 300 PM CDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE...NORTHERN TILLMAN...SOUTH CENTRAL KIOWA...EASTERN JACKSON...NORTHWESTERN WILBARGER AND EAST CENTRAL HARDEMAN COUNTIES UNTIL 345 PM CDT... AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF ODELL...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... ALTUS...FREDERICK...TIPTON...MANITOU...ELMER...HEADRICK... FRIENDSHIP...HUMPHREYS...ODELL...ALTUS AIR FORCE BASE...FARGO AND HESS. LAT...LON 3419 9940 3430 9955 3479 9926 3449 9874 TIME...MOT...LOC 1957Z 220DEG 32KT 3436 9935 MAD
Special weather statement, May 19, 3:22 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 322 PM CDT TUE MAY 19 2015 OKZ025-026-029>031-192115- OKLAHOMA OK-POTTAWATOMIE OK-LINCOLN OK-CLEVELAND OK-SEMINOLE OK- 322 PM CDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKLAHOMA... NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN LINCOLN...NORTHEASTERN CLEVELAND AND NORTHWESTERN SEMINOLE COUNTIES UNTIL 415 PM CDT... AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN OKLAHOMA CITY...MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... NORTHEASTERN NORMAN...SHAWNEE...CHOCTAW...HARRAH...MCLOUD...PINK... MEEKER...JOHNSON...NORTHEASTERN LAKE THUNDERBIRD...STELLA... NEWALLA...DALE...BETHEL ACRES...AYDELOTTE AND LITTLE AXE. LAT...LON 3519 9723 3536 9736 3557 9703 3538 9676 TIME...MOT...LOC 2018Z 240DEG 19KT 3534 9719 MAD
Local storm report, May 19, 3:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 7 S WASHINGTON 34.96N 97.48W
05/19/2015 MCCLAIN OK AMATEUR RADIO
0330 PM TORNADO 2 N HAYNESVILLE 34.12N 98.92W
05/19/2015 WICHITA TX PUBLIC
&&
JPIKESpecial weather statement, May 19, 3:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 347 PM CDT TUE MAY 19 2015 OKZ022-023-035-038-192130- COMANCHE OK-CADDO OK-KIOWA OK-WASHITA OK- 347 PM CDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE... SOUTHWESTERN CADDO...NORTHEASTERN KIOWA AND SOUTHEASTERN WASHITA COUNTIES UNTIL 430 PM CDT... AT 343 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 5 MILES NORTH OF GOTEBO TO 3 MILES EAST OF ROOSEVELT...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... CARNEGIE...MOUNTAIN VIEW...FORT COBB...ROOSEVELT...GOTEBO... COOPERTON...MEERS...ALFALFA...FORT COBB RESERVOIR...BOONE...LAKE LAWTONKA...TOM STEED RESERVOIR AND NORTHWESTERN WICHITA MOUNTAINS WILDLIFE REFUGE. LAT...LON 3522 9896 3524 9842 3476 9848 3480 9904 TIME...MOT...LOC 2043Z 275DEG 25KT 3515 9891 3485 9897 MAD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
8.9 hours before the tornado, 167 km from the path. May 19, 2015.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -161 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.7 K/km
The radar
The Altus AFB radar (KFDR), 27 km away, was scanning. The volume nearest the touchdown began at 20:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:54 UTC | TORNADO | 4 Wsw Grandfield | Tillman, OK | |
| 20:55 UTC | TORNADO | 4 W Grandfield | Tillman, OK | |
| 21:00 UTC | TORNADO | 3 W Grandfield | Tillman, OK | |
| 21:32 UTC | FLASH FLOOD | 8 N Grandfield | Tillman, OK | WATER OVER HWY 36 |
| 21:49 UTC | FLASH FLOOD | Grandfield | Tillman, OK | STREET FLOODING IN TOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 19, 2015
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 12:25 PM CDT | EF0 | Lee, TX | 2.1 | 100 | 1 | $10,000 | |
| May 19 | 2:40 PM CDT | EF0 | McClain, OK | 0.1 | 20 | |||
| May 19 | 2:51 PM CDT | EF0 | McClain, OK | 0.1 | 20 | |||
| May 19 | 3:18 PM CDT | EF0 | Upton, TX | 0.1 | 50 | |||
| May 19 | 3:21 PM CDT | EF0 | Ellis, TX | 4.7 | 80 | $120,000 | ||
| May 19 | 3:22 PM CDT | EF0 | Cleveland, OK | 0.1 | 20 | |||
| May 19 | 3:25 PM CDT | EF0 | Upton, TX | 0.2 | 100 | |||
| May 19 | 3:25 PM CDT | EF0 | Pecos, TX | 0.8 | 150 | |||
| May 19 | 3:33 PM CDT | EF0 | Wichita, TX | 0.2 | 30 | |||
| May 19 | 4:12 PM CDT | EF0 | Pecos, TX | 2.9 | 150 | |||
| May 19 | 4:19 PM CDT | EF0 | Pottawatomie, OK | 0.1 | 20 | |||
| May 19 | 4:27 PM CDT | EF0 | Pecos, TX | 1.6 | 100 | |||
| May 19 | 5:07 PM CDT | EF0 | Pecos, TX | 0.8 | 100 | |||
| May 19 | 5:08 PM CDT | EF0 | Pecos, TX | 0.5 | 50 | |||
| May 19 | 5:33 PM CDT | EF0 | Young, TX | 0.3 | 70 | |||
| May 19 | 5:35 PM CDT | EF0 | Young, TX | 0.2 | 65 | |||
| May 19 | 5:55 PM CDT | EF0 | Archer, TX | 0.2 | 30 | |||
| May 19 | 6:16 PM CDT | EF0 | Jefferson, OK | 1.0 | 400 | |||
| May 19 | 6:19 PM CDT | EF0 | Palo Pinto, TX | 0.5 | 75 | |||
| May 19 | 6:20 PM CDT | EF0 | Wichita, TX | 1.0 | 50 | |||
| May 19 | 6:20 PM CDT | EF0 | Jack, TX | 0.7 | 80 | |||
| May 19 | 6:21 PM CDT | EF0 | Clay, TX | 1.0 | 200 | |||
| May 19 | 6:23 PM CDT | EF0 | Jefferson, OK | 1.0 | 250 | |||
| May 19 | 6:40 PM CDT | EF0 | Jefferson, OK | 2.0 | 200 | |||
| May 19 | 6:45 PM CDT | EF0 | Clay, TX | 0.2 | 30 | |||
| May 19 | 7:23 PM CDT | EF0 | Palo Pinto, TX | 2.5 | 75 | |||
| May 19 | 7:29 PM CDT | EF1 | Palo Pinto, TX | 0.8 | 200 | $230,000 | ||
| May 19 | 8:55 PM CDT | EF0 | Carter, OK | 0.3 | 30 | |||
| May 19 | 9:18 PM CDT | EF0 | Jack, TX | 4.2 | 80 | $150,000 | ||
| May 19 | 9:35 PM CDT | EF0 | Carter, OK | 1.5 | 50 | |||
| May 19 | 9:39 PM CDT | EF0 | Wise, TX | 2.0 | 80 | $80,000 | ||
| May 19 | 9:41 PM CDT | EF1 | Wise, TX | 1.8 | 100 | $450,000 | ||
| May 19 | 9:54 PM CDT | EF1 | Wise, TX | 2.5 | 110 | $300,000 | ||
| May 19 | 10:36 PM CDT | EF1 | Wise, TX | 1.9 | 90 | $120,000 | ||
| May 19 | 11:04 PM CDT | EF0 | Jack, TX | 0.2 | 30 | $80,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.